Alert archive / Montana / Red Flag Warnings in 2010
Red Flag Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 20, 2010, 12:00 PM MDT for 16 counties in Montana; 5 counties in Idaho. It took effect at Aug 21, 2010, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2010, 12:00 PM MDT (18:00 UTC)
- In effect from
- Aug 21, 2010, 2:00 PM MDT
- Expired
- Aug 21, 2010, 8:52 PM MDT
- In force
- 7 hr
- Issued by
- NWS Missoula, MT
All 21 counties
Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2621 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
517 WWUS85 KMSO 201800 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1200 PM MDT FRI AUG 20 2010 IDZ102-103-MTZ104>111-210200- /O.NEW.KMSO.FW.W.0001.100821T2000Z-100822T0600Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 1200 PM MDT FRI AUG 20 2010 /1100 AM PDT FRI AUG 20 2010/ ...RED FLAG WARNING IN EFFECT FROM 2 PM MDT /1 PM PDT/ SATURDAY TO MIDNIGHT MDT /11 PM PDT/ SATURDAY NIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT FROM 2 PM MDT /1 PM PDT/ SATURDAY TO MIDNIGHT MDT /11 PM PDT/ SATURDAY NIGHT. A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES SATURDAY AND PASS THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. EXPECT STRONG GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES AHEAD AND ALONG THE FRONTAL PASSAGE SATURDAY AFTERNOON AND EVENING. LOWER AND MID ELEVATIONS...WHERE FUELS ARE DRIER...ARE ESPECIALLY SUSCEPTIBLE TO THESE STRONG WINDS. * WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS AS OF 25-35 MPH...LOCALLY UP TO 40 MPH. * MINIMUM HUMIDITIES: 7-15% * TIMING: 2 PM MDT /1 PM PDT/ SATURDAY TO MIDNIGHT MDT /11 PM PDT/ SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
5 follow-up statements
564 WWUS85 KMSO 210113 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 713 PM MDT FRI AUG 20 2010 IDZ102-103-MTZ104>111-211200- /O.CON.KMSO.FW.W.0001.100821T2000Z-100822T0600Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 713 PM MDT FRI AUG 20 2010 /613 PM PDT FRI AUG 20 2010/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM MDT /1 PM PDT/ SATURDAY TO MIDNIGHT MDT /11 PM PDT/ SATURDAY NIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON... CLEARWATER/NEZ PERCE...KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT... DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM MDT /1 PM PDT/ SATURDAY TO MIDNIGHT MDT /11 PM PDT/ SATURDAY NIGHT. A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES SATURDAY AND PASS THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. EXPECT STRONG GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES AHEAD AND ALONG THE FRONTAL PASSAGE SATURDAY AFTERNOON AND EVENING. LOWER AND MID ELEVATIONS...WHERE FUELS ARE DRIER... ARE ESPECIALLY SUSCEPTIBLE TO THESE STRONG WINDS. * WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS OF 25 TO 35 MPH...LOCALLY UP TO 40 MPH. * MINIMUM HUMIDITIES: 7 TO 15% * TIMING: 2 PM MDT /1 PM PDT/ SATURDAY TO MIDNIGHT MDT /11 PM PDT/ SATURDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
884 WWUS85 KMSO 210944 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 344 AM MDT SAT AUG 21 2010 IDZ102-103-MTZ104>111-212115- /O.CON.KMSO.FW.W.0001.100821T2000Z-100822T0600Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 344 AM MDT SAT AUG 21 2010 /244 AM PDT SAT AUG 21 2010/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM MDT /1 PM PDT/ THIS AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON... CLEARWATER/NEZ PERCE...KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT... DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM MDT /1 PM PDT/ THIS AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT. A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES TODAY AND PASS THROUGH THE REGION TONIGHT AND SUNDAY. EXPECT STRONG GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES AHEAD AND ALONG THE FRONTAL PASSAGE THIS AFTERNOON AND EVENING. LOWER AND MID ELEVATIONS...WHERE FUELS ARE DRIER... ARE ESPECIALLY SUSCEPTIBLE TO THESE STRONG WINDS. * WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS OF 25 TO 35 MPH...LOCALLY UP TO 40 MPH. * MINIMUM HUMIDITIES: 7 TO 15% * TIMING: 2 PM MDT /1 PM PDT/ THIS AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
357 WWUS85 KMSO 212052 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 252 PM MDT SAT AUG 21 2010 IDZ102-103-MTZ104>111-220600- /O.CON.KMSO.FW.W.0001.000000T0000Z-100822T0600Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 252 PM MDT SAT AUG 21 2010 /152 PM PDT SAT AUG 21 2010/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...KOOTENAI... FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT...DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT. A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES TODAY AND PASS THROUGH THE REGION TONIGHT AND SUNDAY. EXPECT STRONG GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES AHEAD AND ALONG THE FRONTAL PASSAGE THIS AFTERNOON AND EVENING. LOWER AND MID ELEVATIONS...WHERE FUELS ARE DRIER... ARE ESPECIALLY SUSCEPTIBLE TO THESE STRONG WINDS. * WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS OF 25 TO 35 MPH...LOCALLY UP TO 40 MPH. * MINIMUM HUMIDITIES: 7 TO 15% * TIMING: 2 PM MDT /1 PM PDT/ THIS AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
748 WWUS85 KMSO 220040 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 640 PM MDT SAT AUG 21 2010 IDZ102-103-MTZ104>108-220145- /O.CAN.KMSO.FW.W.0001.000000T0000Z-100822T0600Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- EAST LOLO- 640 PM MDT SAT AUG 21 2010 /540 PM PDT SAT AUG 21 2010/ ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED FLAG WARNING. $$ MTZ109>111-220600- /O.CON.KMSO.FW.W.0001.000000T0000Z-100822T0600Z/ BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 640 PM MDT SAT AUG 21 2010 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE BITTERROOT... DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. A STRONG DRY COLD FRONT WILL APPROACH THE NORTHERN ROCKIES TODAY AND PASS THROUGH THE REGION TONIGHT AND SUNDAY. EXPECT STRONG GUSTY WEST-SOUTHWEST WINDS AND VERY LOW RELATIVE HUMIDITIES AHEAD AND ALONG THE FRONTAL PASSAGE THIS AFTERNOON AND EVENING. LOWER AND MID ELEVATIONS...WHERE FUELS ARE DRIER... ARE ESPECIALLY SUSCEPTIBLE TO THESE STRONG WINDS. * WINDS: WEST TO SOUTHWEST 15-20 MPH WITH FREQUENT GUSTS OF 25 TO 35 MPH...LOCALLY UP TO 40 MPH. * MINIMUM HUMIDITIES: 7 TO 15% * TIMING: 2 PM MDT /1 PM PDT/ THIS AFTERNOON TO MIDNIGHT MDT /11 PM PDT/ TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
889 WWUS85 KMSO 220252 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 852 PM MDT SAT AUG 21 2010 MTZ109>111-220400- /O.CAN.KMSO.FW.W.0001.000000T0000Z-100822T0600Z/ BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD- 852 PM MDT SAT AUG 21 2010 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE BITTERROOT...DEERLODGE/WEST BEAVERHEAD... EAST BEAVERHEAD... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED FLAG WARNING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 20, 11:45 AM MDT, 15 minutes earlier.
Area forecast discussion, Aug 20, 11:45 AM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1145 AM MDT FRI AUG 20 2010
.UPDATE...ISSUED A RED FLAG WARNING FOR SATURDAY AFTERNOON AND EVENING.
&&
.DISCUSSION...MODELS HAVE BEEN IN AGREEMENT ON A STRONG DRY COLD
FRONTAL PASSAGE LATER SATURDAY AND SUNDAY. STRONG WINDS AHEAD AND
ALONG THE FRONT WITH DRY FUELS...ESPECIALLY AT LOWER
ELEVATIONS...COMBINE TO PRODUCE A FIRE DANGER DURING THIS
TIMEFRAME.
&&
.AVIATION...BREEZY CONDITIONS ARE POSSIBLE AGAIN THIS AFTERNOON AS
NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN WILL TAKE PLACE UNTIL
THE WEEKEND.
&&
.PREV DISCUSSION... /ISSUED 333 AM MDT FRI AUG 20 2010/
DISCUSSION...ABOVE AVERAGE HIGHS WILL CONTINUE OVER WESTERN
MONTANA AND CENTRAL IDAHO THROUGH TODAY. THE LACK OF MOISTURE IN
THE AIR WILL LEAVE MOSTLY SUNNY SKIES FOR MUCH OF THE DAY. A
TROUGH OF LOW PRESSURE WILL START TO DIG OFF THE WEST COAST
TONIGHT. MOISTURE STREAMING INTO THE NORTHERN ROCKIES AHEAD OF
THIS SYSTEM MIXED WITH INCREASING MOISTURE WILL BRING A SMALL
CHANCE OF THUNDERSTORMS TO CENTRAL IDAHO AND WESTERN MONTANA
SATURDAY AFTERNOON. THE BIG IMPACT FOR SATURDAY WILL BE STRONG
WINDS MIXING DOWN FROM ALOFT ACROSS THE REGION. WINDS ARE LIKELY
TO BE STRONGER AND SIMILAR IN DIRECTION TO THURSDAY AFTERNOON'S WINDS.
THE TROUGH WILL CONTINUE TO SWING THROUGH THE NORTHERN ROCKIES ON
SUNDAY CAUSING SCATTERED SHOWERS AND MUCH COOLER AIRMASS.
TEMPERATURES FOR SUNDAY COULD BE AROUND 15 DEGREES BELOW NORMAL.
ALSO A STRONG PRESSURE GRADIENT IS EXPECTED TO DEVELOP CAUSING
GUSTY WESTERLY WINDS ON SUNDAY. THE TROUGH IS EXPECTED TO QUICKLY
MOVE OUT OF THE AREA SUNDAY NIGHT INTO THE MONDAY WITH THE UPPER
LEVEL FLOW BECOMING WESTERLY. THIS FLOW PATTERN WILL CAUSE A
WARMING AND DRYING TREND OVER THE REGION UNTIL ANOTHER TROUGH
SWINGS THROUGH THURSDAY INTO FRIDAY OF NEXT WEEK.
AVIATION...BREEZY CONDITIONS ARE POSSIBLE AGAIN THIS AFTERNOON AS
NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN WILL TAKE PLACE UNTIL
THE WEEKEND.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 2 PM SATURDAY TO MIDNIGHT MDT SATURDAY
NIGHT BITTERROOT/SAPPHIRE MOUNTAINS...BUTTE/BLACKFOOT
REGION...FLATHEAD/MISSION VALLEYS...KOOTENAI/CABINET
REGION...LOWER CLARK FORK REGION...MISSOULA/BITTERROOT
VALLEYS...POTOMAC/SEELEY LAKE REGION...WEST GLACIER REGION.
ID...RED FLAG WARNING FROM 1 PM TO 11 PM PDT SATURDAY LOWER HELLS
CANYON/SALMON RIVER REGION...NORTHERN CLEARWATER
MOUNTAINS...OROFINO/GRANGEVILLE REGION...SOUTHERN
CLEARWATER MOUNTAINS.
&&
SHORT TERM...RPN
LONG TERM....RPN
AVIATION...RPNThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:34 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 26 hr |
Nearby
Red Flag Warnings in Montana, 2010Red Flag Warnings in Idaho, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.